Q:

What are symptoms of an allergic reaction to amoxicillin?

A:

Quick Answer

Amoxicillin is the generic drug name for an antibiotic called Amoxcil, which is used to treat a large number of bacterial infections. According to RxList, allergic reactions to amoxicillin include hives, itchy skin, rashes, difficulty breathing and swelling of the nose, throat, lips, tongue or face.

Continue Reading
What are symptoms of an allergic reaction to amoxicillin?
Credit: Tek Image Science Photo Library Getty Images

Full Answer

RxList also includes additional severe sides effects, such as:

  • White patches or sores located on the inside of the mouth
  • Pale or yellow skin
  • Yellowing of the eyes
  • Dark colored urine
  • Fever
  • Confusion
  • Bruising easily
  • Unusual bleeding
  • Severe tingling and numbness
  • Pain
  • Muscle weakness

Less severe side effects may include:

  • Stomach pain
  • Vomiting
  • Vaginal tightening or discharge
  • Swollen, black or "hairy" tongue

RxList states that if side effects are experienced, patients should immediately consult their doctor or pharmacist. Repeated or prolonged use of amoxicillin may result in oral or vaginal fungal infections, such as oral thrush or vaginal yeast infections.

According to WebMD, in rare cases the use of amoxicillin may also create a severe intestinal condition due to a resistant strain of bacteria. This condition may occur while taking the medication or weeks or months after treatment has stopped. Symptoms of this condition include diarrhea, blood or mucus in the stool and abdominal or stomach pain/cramping. If these conditions exist, WebMD encourages patients to consult their doctors immediately.

Learn more about Pain & Symptoms

Related Questions

Explore